Alabama, 2005

Flash Flooding and Hail in Alabama, February 21, 2005

February 21, 2005 · NWS HUN · 60 events in 9 counties and zones

46 hail, 7 thunderstorm wind, 7 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$285,000
Crop damage
None recorded
Events
60

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 21, 10:20 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Feb 21, 10:20 AM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1020 AM CST MON FEB 21 2005

.UPDATE...
ON SECOND THOUGHT...WITH ADDITIONAL DEVELOPMENT ACROSS SOUTHERN
MIDDLE TN WILL NOT BE CLEARING ANY COUNTIES AS OF YET.

.PREV DISCUSSION...
SEVERE THUNDERSTORM WATCH #24 IN EFFECT UNTIL 2 PM CST FOR MOST OF
NORTHERN ALABAMA.  WILL BE REMOVING FOUR NORTHWESTERN COUNTIES FROM
CURRENT WATCH AS INITIAL LINE HAS MOVED THROUGH.  AIRMASS FCST TO
DESTABILIZE AGAIN THIS AFTERNOON AS CLOUDS ARE SCATTERING OUT OVER
WESTERN TN/NORTHERN MS.  THUNDERSTORM REDEVLOPMENT POSSIBLE AGAIN
THIS AFTERNOON WITH LARGE HAIL/DAMAGING WIND MAIN THREAT.  S/WAVE
DROPS SOUTH AND APPROACHING COLD FRONT WILL HELP IN LIFT AND
WET-BULB ZEROES DROP BELOW 9KFT.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

PB
Hazardous weather outlook, Feb 21, 11:55 AM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1155 AM CST MON FEB 21 2005

ALZ001>010-016-TNZ076-096-097-220330-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1155 AM CST MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE TENNESSEE
VALLEYINTO THE EVENING. SOME OF THE STORMS COULD BECOME STRONG TO
SEVERE...WITH THE THE MAIN THREAT BEING HAIL TO THE SIZE OF PENNIES.
IN ADDITION...SOME OF THE SHOWERS AND THUNDERSTORMS MAY CONTAIN
LOCALLY HEAVY RAINFALL. GIVEN AN ALREADY SATURATED GROUND...SOME
ISOLATED RUNOFF PROBLEMS ARE POSSIBLE. HOWEVER...WIDESPREAD FLOODING
IS NOT EXPECTED.

A COLD FRONT WILL MOVE SOUTHWARD ACROSS THE REGION THIS EVENING.
SHOWERS WILL GRADUAL END OVERNIGHT AS DRIER AIR NORTH OF THE FRONT
INFILTRATES THE REGION. A WET GROUND AND LIGHT WINDS WILL CREATE
FAVORABLE CONDITIONS FOR THE DEVELOPMENT OF FOG.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

AREAS OF FOG WILL PERSIST THROUGH THE MORNING HOURS ON TUESDAY.
OTHERWISE...DRIER WEATHER WILL DEVELOP THROUGH THE REMAINDER OF THE
WORK WEEK AS THE COLD FRONT SHIFTS SOUTH OF THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT LIKELY TODAY.  HOWEVER...ALL INTERESTED PARTIES SHOULD
CONTINUE TO MONITOR FUTURE UPDATES.

RSB

In the hours before

Special weather statement, Feb 21, 10:50 AM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1050 AM CST MON FEB 21 2005

ALZ001>005-007-016-211710-
COLBERT-CULLMAN-FRANKLIN AL-LAUDERDALE-LAWRENCE-LIMESTONE-MORGAN-
1050 AM CST MON FEB 21 2005

THE THREAT FOR SEVERE THUNDERSTORMS HAS DIMINISHED ACROSS NORTHWEST
AND NORTH CENTRAL ALABAMA.

SEVERE THUNDERSTORM WATCH NUMBER 24 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN ALABAMA: LAUDERDALE...COLBERT...FRANKLIN...
LAWRENCE...LIMESTONE...MORGAN AND CULLMAN.

THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER
24:  LINCOLN...MOORE...FRANKLIN TN...MADISON...JACKSON...MARSHALL
AND DEKALB.

PB
Special weather statement, Feb 21, 10:50 AM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1050 AM CST MON FEB 21 2005

ALZ001>005-007-016-211710-
COLBERT-CULLMAN-FRANKLIN AL-LAUDERDALE-LAWRENCE-LIMESTONE-MORGAN-
1050 AM CST MON FEB 21 2005

THE THREAT FOR SEVERE THUNDERSTORMS HAS DIMINISHED ACROSS NORTHWEST
AND NORTH CENTRAL ALABAMA.

SEVERE THUNDERSTORM WATCH NUMBER 24 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN ALABAMA: LAUDERDALE...COLBERT...FRANKLIN...
LAWRENCE...LIMESTONE...MORGAN AND CULLMAN.

THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER
24 UNTIL 2 PM CST:  LINCOLN...MOORE...FRANKLIN TN...MADISON...
JACKSON...MARSHALL AND DEKALB.

PB
Special weather statement, Feb 21, 10:55 AM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1055 AM CST MON FEB 21 2005

ALZ008>010-211745-
DE KALB-JACKSON-MARSHALL-
1055 AM CST MON FEB 21 2005

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS MOVING ACROSS
NORTHEAST ALABAMA...

A LINE OF THUNDERSTORMS WILL MOVE EAST ACROSS JACKSON...DEKALB...
AND MARSHALL COUNTIES THROUGH 1145 AM.

THE THUNDERSTORMS WILL BRING ISOLATED HAIL UP TO HALF AN INCH...
BRIEF HEAVY RAIN OF 1/2 TO 1 INCH...AND WIND GUSTS UP TO 45 MPH IN
THE HIGHER ELEVATIONS. PLEASE SEEK SAFE SHELTER UNTIL THE STORMS
PASS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 PM.

STAY TUNED TO NOAA WEATHER RADIO...OR TO A FAVORITE MEDIA OUTLET FOR
THE LATEST WEATHER INFORMATION.

SCHAUB
Special weather statement, Feb 21, 11:13 AM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1113 AM CST MON FEB 21 2005

TNZ076-096-097-211815-
FRANKLIN TN-LINCOLN-MOORE-
1113 AM CST MON FEB 21 2005

...SIGNIFICANT WEATHER ALERT FOR HAIL OVER PARTS OF SOUTHERN MIDDLE
TENNESSEE...

A CLUSTER OF THUNDERSTORMS...MOVING EAST AT 40 MPH ACROSS GILES
COUNTY TENNESSEE AT 1110 AM...WILL MOVE ACROSS LINCOLN...
MOORE...AND FRANKLIN COUNTIES THROUGH 1215 PM.

THE THUNDERSTORMS COULD PRODUCE HAIL UP TO HALF AN INCH...
AND RAINFALL OF 1/4 TO 1/2 INCH.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 PM.

STAY TUNED TO NOAA WEATHER RADIO...OR TO A FAVORITE MEDIA OUTLET FOR
THE LATEST WEATHER INFORMATION.

SCHAUB
Special weather statement, Feb 21, 12:15 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1215 PM CST MON FEB 21 2005

ALZ001-002-004-005-211900-
COLBERT-LAUDERDALE-LAWRENCE-LIMESTONE-
1215 PM CST MON FEB 21 2005

...SIGNIFICANT WEATHER ALERT FOR HAIL OVER PARTS OF NORTHWEST
ALABAMA...

ANOTHER LINE OF THUNDERSTORMS WAS DEVELOPING ACROSS NORTHEAST
MISSISSIPPI INTO FAR NORTHWEST ALABAMA AT 1215 PM. AS THE LINE
MOVES EAST AT 45 MPH ACROSS LAUDERDALE...COLBERT...LIMESTONE...
AND NORTHERN LAWRENCE COUNTIES THROUGH 1 PM...HAIL UP TO 1/2
INCH WILL BE POSSIBLE...ALONG WITH ISOLATED WIND GUSTS OF 30 TO 40
MPH. SOME LOCATIONS WILL ALSO RECEIVE BRIEF HEAVY RAIN OF 1/4 TO 1/2
INCH.

STAY TUNED TO NOAA WEATHER RADIO...OR TO A FAVORITE MEDIA OUTLET FOR
THE LATEST WEATHER INFORMATION.

SCHAUB
Special weather statement, Feb 21, 1:16 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
116 PM CST MON FEB 21 2005

TNZ076-096-097-212030-
FRANKLIN TN-LINCOLN TN-MOORE TN-
INCLUDING THE CITIES OF...FAYETTEVILLE...LYNCHBURG AND WINCHESTER
116 PM CST MON FEB 21 2005

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS AFFECTING
MOORE...LINCOLN AND FRANKLIN COUNTIES...

A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF
LINCOLN...MOORE...AND FRANKLIN COUNTIES OF SOUTHERN MIDDLE TENNESSEE.
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH
AND HAIL TO 1/2 INCH IN DIAMETER. MOVEMENT OF THIS ACTIVITY IS EAST
AT 35 MPH.

ALONG WITH THE HAIL AND WINDS...VERY HEAVY RAINS WHICH WILL PRODUCE
PONDING OF WATER ON AREA ROADS. FREQUENT LIGHTNING WILL ALSO
ACCOMPANY THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO...OR TO A FAVORITE MEDIA OUTLET FOR
THE LATEST WEATHER INFORMATION.

RSB

The radar

The Columbus AFB radar (KGWX), 117 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

46 hail, 7 thunderstorm wind, 7 flash flood. Local standard time, as filed.

Hail, Lauderdale

When
February 21, 1:18 PM CST to 1:20 PM CST
Where
Lauderdale County, Cloverdale
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.800, -87.667

Penny size hail reported.

Thunderstorm Wind, Limestone

When
February 21, 1:48 PM CST to 1:50 PM CST
Where
Limestone County, Athens
Measured
60 kt (69 mph) estimated sustained
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
34.750, -87.667

Thirteen power poles snapped by thunderstorm winds. Damage occurred along Lucas Ferry Road.

Flash Flood, Lauderdale

When
February 21, 1:50 PM CST to 2:30 PM CST
Where
Lauderdale County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.683, -87.400

Numerous roads across the entire county covered by water.

Thunderstorm Wind, Limestone

When
February 21, 1:52 PM CST to 1:53 PM CST
Where
Limestone County, Athens
Measured
60 kt (69 mph) estimated sustained
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
34.617, -87.083

A mobile home had its roof blown off along Ed Ray Road in Athens.

Thunderstorm Wind, Limestone

When
February 21, 1:52 PM CST to 1:53 PM CST
Where
Limestone County, 3 mi ENE of Athens
Measured
60 kt (69 mph) estimated sustained
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.617, -86.983

A barn had its roof blown off in Oakdale.

Hail, Limestone

When
February 21, 1:55 PM CST to 1:57 PM CST
Where
Limestone County, 5 mi NE of Athens
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.517, -87.250

Quarter size hail reported along Highway 251.

Thunderstorm Wind, Limestone

When
February 21, 1:57 PM CST to 1:58 PM CST
Where
Limestone County, Capshaw
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.483, -87.283

Several trees and power lines down just west of Limestone Prison.

Thunderstorm Wind, Madison

When
February 21, 1:58 PM CST to 2:00 PM CST
Where
Madison County, 2 mi S of Harvest
Measured
65 kt (75 mph) estimated sustained
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
34.433, -86.933

Twelve homes along Nick Davis Road received roof damage, mainly from falling trees. Also, numerous trees and power lines were knocked down.

Hail, Madison

When
February 21, 2:00 PM CST to 2:02 PM CST
Where
Madison County, 2 mi S of Harvest
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.533, -86.600

Quarter size hail reported at Old Railroad Bed Road and Nick Davis Road.

Hail, Madison

When
February 21, 2:02 PM CST to 2:03 PM CST
Where
Madison County, Harvest
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.400, -86.450

Penny size hail reported.

Hail, Madison

When
February 21, 2:08 PM CST to 2:10 PM CST
Where
Madison County, 3 mi SSE of Harvest
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.367, -86.433

Quarter size hail reported.

Hail, Madison

When
February 21, 2:10 PM CST to 2:12 PM CST
Where
Madison County, Huntsville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.367, -86.433

Penny size hail reported on Oakwood Road.

Hail, Madison

When
February 21, 2:15 PM CST to 2:17 PM CST
Where
Madison County, Huntsville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.300, -87.000

Quarter size hail reported on Andrew Jackson Way.

Hail, Lauderdale

When
February 21, 2:16 PM CST to 2:17 PM CST
Where
Lauderdale County, Rogersville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.283, -86.000

Penny size hail reported.

Hail, Madison

When
February 21, 2:18 PM CST to 2:20 PM CST
Where
Madison County, 5 mi SW of New Market
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.233, -86.767

Quarter size hail reported.

Hail, Madison

When
February 21, 2:23 PM CST to 2:24 PM CST
Where
Madison County, Moores Mill
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.267, -86.217

Penny size hail reported.

Hail, Madison

When
February 21, 2:33 PM CST to 2:35 PM CST
Where
Madison County, Gurley
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.267, -86.617

Golf ball size hail reported.

Hail, Limestone

When
February 21, 2:33 PM CST to 2:35 PM CST
Where
Limestone County, Athens
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.183, -86.317

Quarter size hail reported.

Hail, Madison

When
February 21, 2:50 PM CST to 2:52 PM CST
Where
Madison County, Huntsville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.750, -87.967

Quarter size hail reported along Stringfield Road.

Hail, Madison

When
February 21, 2:51 PM CST to 2:53 PM CST
Where
Madison County, 3 mi S of Harvest
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.900, -87.683

Penny size hail reported along Orvil Smith Road.

Flash Flood, Madison

When
February 21, 2:51 PM CST to 3:00 PM CST
Where
Madison County, 3 mi S of Harvest
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.683, -87.800

Water covering Orvil Smith Road.

Hail, Madison

When
February 21, 2:53 PM CST to 2:55 PM CST
Where
Madison County, Harvest
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.567, -85.633

Penny Size hail reported.

Thunderstorm Wind, Limestone

When
February 21, 2:55 PM CST to 2:57 PM CST
Where
Limestone County, Capshaw
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.733, -86.617

A couple of trees down on a house in Belmont Estates.

Hail, Madison

When
February 21, 2:55 PM CST to 2:57 PM CST
Where
Madison County, Madison
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.400, -86.450

Penny size hail reported.

Flash Flood, Madison

When
February 21, 3:00 PM CST to 3:15 PM CST
Where
Madison County, Huntsville
Reported by
EMERGENCY MANAGER
Coordinates
34.933, -87.767

Water covering University Drive near Jordan Lane.

Hail, Madison

When
February 21, 3:05 PM CST to 3:07 PM CST
Where
Madison County, Huntsville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.800, -86.983

Penny size hail reported at intersection of University Drive and Memorial Parkway.

Flash Flood, Limestone

When
February 21, 3:10 PM CST to 3:20 PM CST
Where
Limestone County, Mooresville
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.900, -87.683

Water covering I-565 in Eastern Limestone County.

Hail, Madison

When
February 21, 3:17 PM CST to 3:19 PM CST
Where
Madison County, Huntsville
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.800, -86.983

Nickel size hail reported at Mountain Gap School.

Hail, Madison

When
February 21, 3:20 PM CST to 3:22 PM CST
Where
Madison County, Huntsville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.817, -86.933

Quarter size hail reported at the intersection of Bailey Cove Road and Mountain Gap Road.

Hail, Dekalb

When
February 21, 3:30 PM CST to 3:33 PM CST
Where
Dekalb County, Valley Head
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.800, -87.683

Baseball size hail reported.

Hail, Dekalb

When
February 21, 3:35 PM CST
Where
Dekalb County, Valley Head
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.850, -86.917

Ping pong ball size hail reported.

Thunderstorm Wind, Dekalb

When
February 21, 3:50 PM CST to 3:52 PM CST
Where
Dekalb County, Sylvania
Measured
60 kt (69 mph) estimated sustained
Property damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
34.767, -86.800

Several homes and out buildings received roof damage.

Hail, Dekalb

When
February 21, 4:05 PM CST to 4:07 PM CST
Where
Dekalb County, Ft Payne
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.817, -86.767

Penny size hail reported.

Flash Flood, Lauderdale

When
February 21, 4:10 PM CST to 4:45 PM CST
Where
Lauderdale County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.433, -85.733

Water covered several roads across the county.

Hail, Madison

When
February 21, 4:10 PM CST to 4:12 PM CST
Where
Madison County, 5 mi S of Harvest
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.817, -86.767

Penny size hail reported at he intersection of Old Railroad Bed Road and Capshaw Road.

Hail, Lauderdale

When
February 21, 4:15 PM CST to 4:17 PM CST
Where
Lauderdale County, 1 mi W of Florence
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.850, -86.767

Quarter size hail covered the ground.

Hail, Colbert

When
February 21, 4:15 PM CST to 4:17 PM CST
Where
Colbert County, Sheffield
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.817, -86.750

Nickel size hail reported.

Hail, Lauderdale

When
February 21, 4:20 PM CST to 4:22 PM CST
Where
Lauderdale County, Florence
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.733, -86.617

Quarter size hail reported.

Hail, Lauderdale

When
February 21, 4:20 PM CST to 4:22 PM CST
Where
Lauderdale County, Florence
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.733, -86.617

Golf ball size hail reported in downtown Florence.

Hail, Colbert

When
February 21, 4:25 PM CST to 4:27 PM CST
Where
Colbert County, Muscle Shoals
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.833, -87.283

Penny size hail covered the ground.

Hail, Colbert

When
February 21, 4:32 PM CST to 4:34 PM CST
Where
Colbert County, Cherokee
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.567, -85.833

Quarter size hail reported.

Flash Flood, Colbert

When
February 21, 4:45 PM CST to 5:15 PM CST
Where
Colbert County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.783, -86.767

Water covered several roads across the county.

Hail, Lawrence

When
February 21, 5:13 PM CST to 5:15 PM CST
Where
Lawrence County, Town Creek
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.850, -86.500

Half dollar size hail reported.

Hail, Morgan

When
February 21, 5:15 PM CST to 5:17 PM CST
Where
Morgan County, Trinity
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.850, -86.517

Quarter size hail reported along Highway 20.

Hail, Morgan

When
February 21, 5:30 PM CST to 5:32 PM CST
Where
Morgan County, Decatur
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.700, -86.383

Penny size hail reported on the Highway 31 Tennessee River Bridge.

Hail, Lawrence

When
February 21, 5:45 PM CST to 5:47 PM CST
Where
Lawrence County, 3 mi NE of Moulton
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.800, -86.983

Penny size hail reported.

Hail, Lawrence

When
February 21, 5:45 PM CST to 5:47 PM CST
Where
Lawrence County, Moulton
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.733, -86.617

Quarter size hail reported.

Hail, Morgan

When
February 21, 6:10 PM CST to 6:12 PM CST
Where
Morgan County, Hartselle
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.800, -86.767

Penny size hail reported on I-65.

Hail, Morgan

When
February 21, 6:35 PM CST to 6:37 PM CST
Where
Morgan County, Laceys Spg
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.800, -86.767

Penny size hail reported.

Hail, Marshall

When
February 21, 6:43 PM CST to 6:45 PM CST
Where
Marshall County, Union Grove
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.800, -87.667

Penny size hail reported.

Hail, Marshall

When
February 21, 6:43 PM CST to 6:45 PM CST
Where
Marshall County, Union Grove
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.850, -86.767

Penny size hail reported.

Hail, Marshall

When
February 21, 6:49 PM CST to 6:51 PM CST
Where
Marshall County, 5 mi NE of Arab
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.767, -86.800

Penny size hail reported.

Hail, Marshall

When
February 21, 6:49 PM CST to 6:51 PM CST
Where
Marshall County, Scant City
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -86.767

Nickel size hail reported.

Flash Flood, Madison

When
February 21, 7:00 PM CST to 8:00 PM CST
Where
Madison County, Huntsville
Reported by
EMERGENCY MANAGER
Coordinates
34.767, -87.700

Indian Creek over flood stage.

Hail, Cullman

When
February 21, 7:15 PM CST to 7:17 PM CST
Where
Cullman County, Battleground
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.733, -86.617

Penny size hail reported.

Hail, Dekalb

When
February 21, 7:30 PM CST to 7:32 PM CST
Where
Dekalb County, Crossville
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.733, -86.617

Nickel size hail reported.

Hail, Cullman

When
February 21, 7:33 PM CST to 7:36 PM CST
Where
Cullman County, 5 mi NE of Cullman
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.633, -86.883

Nickel size hail reported.

Hail, Marshall

When
February 21, 7:42 PM CST to 7:44 PM CST
Where
Marshall County, Albertville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.733, -86.617

Nickel size hail reported.

Hail, Cullman

When
February 21, 7:43 PM CST to 7:45 PM CST
Where
Cullman County, Baileyton
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.733, -86.617

Penny size hail reported.

Hail, Marshall

When
February 21, 8:10 PM CST to 8:12 PM CST
Where
Marshall County, 2 mi NE of Douglas
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.567, -85.633

Nickel size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437674, 5437675, 5437676, 5437677, 5437678, 5437679, 5437680, 5437781, 5437782, 5437783, 5437784, 5437785, 5437786, 5437787, 5437788, 5437789, 5437790, 5437791, 5437792, 5437793, 5437794, 5437795, 5437796, 5437797, 5437798, 5437799, 5437800, 5437801, 5437802, 5437373, 5437898, 5437899, 5437900, 5437371, 5437901, 5437902, 5437903, 5437904, 5437905, 5437906, and more.